Amobarbital Overdose Symptoms and Treatment

Amobarbital is commonly known by the brand names, Amytal or Amytal Sodium. It is part of the barbiturate family of drugs and often prescribed to treat insomnia and anxiety; it is also given for preanesthetic sedation. Amobarbital works by depressing the brain’s sensory cortex, which decreases motor activity and changes cerebellar function, resulting in drowsiness, sedation and hypnosis. Amobarbital overdose symptoms occur when you have taken higher or more frequent doses of this medication than prescribed, or you have taken it in combination with other depressants like alcohol.

prescription-medication-addictionAn addiction to barbiturates like amobarbital increases your risk of experiencing overdose symptoms. Addicts who abuse this drug feel an extreme sense of calm and well-being but also experience many other dangerous side effects as a result. These can include impaired judgement, respiratory depression, fever, low blood pressure, confusion, sedation and fatigue.

How Does Amobarbital Overdose Occur?

In a medical setting, amobarbital is administered via injection by a healthcare professional. It should never be self-administered or taken in any other form unless under the direct supervision of a physician or other qualified medical professional. Medical use of barbiturates like amobarbital has decreased in recent years, but abuse of the drug for non-medicinal purposes has risen over the last decade. This is primarily because of amobarbital’s ability to counteract the symptoms of stimulating drugs, such as methamphetamine and cocaine. Barbiturates are commonly known as downers, and they help to moderate or bring down the excitement and alertness caused from these stimulating drugs. When you abuse amobarbital, your risk for overdose symptoms increases because the high that results is similar to alcohol intoxication, which can impair your judgement. You may feel drowsy, uninhibited, and unable to gauge how much of the drug you have already taken.

In high doses, amobarbital can cause confusion, slurred speech and impaired motor function. In doses high enough to cause amobarbital overdose symptoms, you can slip into a coma. The difference between the amount necessary to cause coma and that which can cause death is often small. This is why barbiturates are not often prescribed by physicians anymore. In addition to the level of danger associated with amobarbital, it is highly addictive. When taken for longer than a month, your brain may develop a dependency on amobarbital, which can lead to addiction.

If you have formed a dependency on amobarbital, professional treatment can help prevent a full-blown addiction. Call 1-888-287-0471 Who Answers? to discuss addiction treatment options.

Did You Know?

Amobarbital is not intended for long-term use because of its high potential for abuse. United States federal law prohibits the sale or transfer of amobarbital to any person other than the person for whom the medication was prescribed.

Overdose Symptoms

The signs of an overdose on amobarbital can vary in severity but often include the following:

  • Slowed breathing
  • Difficulty breathing
  • Confusion
  • Slurred speech
  • Drowsiness
  • Fatigue
  • Depression of the central nervous system
  • Irregular breathing
  • Decreased urine output
  • Irregular heartbeat
  • Hypotension
  • Coma
  • Shock
  • Hypothermia
  • Ceased electrical activity in brain

If you are experiencing amobarbital overdose symptoms, it is vital that you get medical assistance immediately. You can call your local emergency number or 1-888-287-0471 Who Answers? to reach the National Poison Control Center.

Did You Know?

Amobarbital reduces activity in your central nervous system, and it can be highly addictive. Although benzodiazepines have widely replaced barbiturates in medical situations, barbiturates like amobarbital may still be used in many hospitals across the United States.

Stopping the use of amobarbital can put you at risk for withdrawal symptoms, which may be uncomfortable. It is recommended that you detox from amobarbital in a medically supervised setting. Call 1-888-287-0471 Who Answers? for more information about the treatment options available for amobarbital addiction.

Overdose Treatment

When you arrive at a hospital for amobarbital overdose treatment, medical personnel will try to gather certain information to make their treatment of your overdose symptoms more effective. This information usually includes:

  • Age, weight, and physical condition
  • How much amobarbital was taken
  • The time of the last dose of amobarbital
  • Other substances used with amobarbital
  • If the medication was prescribed for your use

Treatment is still possible without this information but will require that medical personnel first assess and monitor your vital signs and then treat symptoms as they arise. Often methods of treatment for amobarbital overdose symptoms include:

  • Administration of activated charcoal up to 24 hours after ingestion
  • Assisted respiration, which may be part of supportive care or forced
  • Intravenous fluids to increase urine and force the elimination of amobarbital from your body
  • Hemodialysis

As with any drug overdose, treatment of amobarbital overdose symptoms is more effective, and the odds of recovery are increased, the sooner you receive medical attention.

Amobarbital addiction can be difficult to overcome, but seeking help is the first step to beating it. Call 1-888-287-0471 Who Answers? for information about treatment options. Calls are free, and the information you provide is private and confidential.

ProjectKnow.com is operated by Recovery Brands LLC, a subsidiary of American Addiction Centers, Inc. Learn more about what this means here
Call Today
1-888-287-0471 Who Answers?